Sexual Dysfunction Persists After Discontinuing Antidepressants
The classes of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) are seemingly as effective at inducing sexual dysfunction as they are at treating depression and anxiety. It is well described in multiple studies that antidepressants, which include SSRIs, SNRIs, and tricyclic antidepressants, are commonly associated with sexual dysfunction and is a common reason for discontinuing antidepressant medications (Clayton et al., 2014).
Antidepressants’ sexual side effects include decreased sexual desire, erectile dysfunction, arousal and orgasm problems, delayed ejaculation (or suppressed ejaculation), and dyspareunia (painful intercourse). In fact, antidepressants are so good at causing sexual side effects that they are prescribed as treatment for premature ejaculation (Cooper et al., 2015).
To make matters worse, SSRIs and SNRIs apparently may cause ongoing sexual dysfunction, even after the drugs are discontinued. A recent study identified 183 subjects who reported symptoms of ongoing antidepressant-induced sexual dysfunction after SSRIs and SNRIs were discontinued. Of these, 23 (12.6 percent) were found to have bona fide persistent sexual dysfunction after SSRIs were discontinued. Other causes, including medical problems, age, current medical treatment, use of addictive substances, anxiety, and depression, were ruled out (Ben-Sheetrit et al., 2015).
So not only can anxiety and depression cause you to have sexual dysfunction, the antidepressant prescribed to treat your anxiety or depression can also have treatment-emergent side effects of sexual dysfunction. Additionally, you may also have persistent sexual dysfunction after the antidepressant is discontinued. If the antidepressant is contributing to your sexual dysfunction while in active treatment and after treatment, this may be reason enough for you to maintain or have a relapse of your anxiety or depression.
Before starting an antidepressant medication for anxiety or depression, ask your doctor about the risk of sexual dysfunction from both active and past antidepressant treatment. As an informed patient, you need to weigh the risks versus the benefits of taking antidepressants, and the potential side effects that may persist after antidepressants are discontinued.
Clayton, A.H., Croft, H.A., Handiwala, L. Antidepressants and sexual dysfunction: mechanisms and clinical implications. Postgrad Med 2014 Mar;126(2):91-9.
Cooper, K., Martyn-St. James, M., Kaltenthaler, E., Dickinson, K., Cantrell, A. Interventions to treat premature ejaculation: a systematic review short report. Health Technol Assess 2015 Mar;19(21):1-180, v-vi.
Ben-Sheetrit, J., Aizenberg, D., Csoka, A.B., Weizman, A., Hermesh, H. Post-SSRI Sexual Dysfunction: Clinical Characterization and Preliminary Assessment of Contributory Factors and Dose-Response Relationship. J Clin Psychopharmacol 2015 Jun;35(3):273-8.
Couple in bed photo available from Shutterstock
Carandang, C. (2016). Sexual Dysfunction Persists After Discontinuing Antidepressants. Psych Central. Retrieved on February 19, 2018, from https://psychcentral.com/lib/sexual-dysfunction-persists-after-discontinuing-antidepressants/